Medline ® Abstract for Reference 40
of 'Potentially toxic plant ingestions in children: Clinical manifestations and evaluation'
Case report: fatal poisoning with Colchicum autumnale.
Brvar M, Ploj T, Kozelj G, Mozina M, Noc M, Bunc M
Crit Care. 2004;8(1):R56. Epub 2004 Jan 2.
INTRODUCTION: Colchicum autumnale, commonly known as the autumn crocus, contains alkaloid colchicine with antimitotic properties.
CASE REPORT: A 76-year-old man with a history of alcoholic liver disease and renal insufficiency, who mistakenly ingested Colchicum autumnale instead of wild garlic (Aliium ursinum), presented with nausea, vomiting and diarrhea 12 hours after ingestion. On admission the patient had laboratory signs of dehydration. On the second day the patient became somnolent and developed respiratory insufficiency. The echocardiogram showed heart dilatation with diffuse hypokinesia with positive troponin I. The respiratory insufficiency was further deteriorated by pneumonia, confirmed by chest X-ray and later on by autopsy. Laboratory tests also revealed rhabdomyolysis, coagulopathy and deterioration of renal function and hepatic function. The toxicological analysis disclosed colchicine in the patient's urine (6 microgram/l) and serum (9 microgram/l) on the second day. Therapy was supportive with hydration, vasopressors, mechanical ventilation and antibiotics. On the third day the patient died due to asystolic cardiac arrest.
DISCUSSION AND CONCLUSION: Colchicine poisoning should be considered in patients with gastroenterocolitis after a meal of wild plants. Management includes only intensive support therapy. A more severe clinical presentation should be expected in patients with pre-existing liver and renal diseases. The main reasons for death are cardiovascular collapse, respiratory failure and leukopenia with infection.
Poison Control Center, University Medical Center Ljubljana, Slovenia. email@example.com